Rip Current, Eastern Atlantic
- When
- August 4, 6:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
A 59-year-old woman from New Hampshire died on August 9th from her injuries suffered at an unguarded Atlantic City (Atlantic County) beach after she was caught in a rip current on the evening of August 4th. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 59-year-old woman from New Hampshire died on August 9th from her injuries suffered at an unguarded Atlantic City (Atlantic County) beach after she was caught in a rip current on the evening of August 4th. Atlantic City firefighters along with the Beach Patrol's Kentucky Avenue late shift were called to the South Carolina beach at about 7 p.m. EDT. The woman was found about 150 to 200 yards offshore facedown in the water. She was unconscious and not breathing. Atlantic City firefighters resuscitated her and she was hospitalized. She was taken off life support on the 9th and passed away.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 2:39 PM EST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 339 PM EDT MON AUG 4 2014 .SYNOPSIS... WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH TUESDAY. HURRICANE BERTHA IS EXPECTED TO PASS SEVERAL HUNDRED MILES TO THE EAST OF DELAWARE AND NEW JERSEY TUESDAY NIGHT INTO WEDNESDAY MORNING. MEANWHILE...A COLD FRONT WILL SLOWLY PASS THROUGH THE REGION TUESDAY NIGHT INTO WEDNESDAY. HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES LATE IN THE WEEK AND THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... THE OVERALL SYNOPTIC SETUP IS COMPRISED OF A WEAK AREA OF SURFACE HIGH PRESSURE OVER OUR AREA THROUGH TONIGHT. THIS FEATURE MAY END UP DISSIPATING THOUGH TOWARD MORNING AS THE NEXT SHORT WAVE AND UPPER-LEVEL TROUGH STARTS TO ARRIVE FROM THE GREAT LAKES REGION. THIS FEATURE AND A STALLED FRONTAL BOUNDARY OFFSHORE ARE THE TWO MAIN FEATURES. IN ADDITION, HURRICANE BERTHA IS TRACKING NORTH AND THEN NORTHEASTWARD WHICH SHOULD START TO INTRODUCE SOME LONG PERIOD SWELLS TOWARD MORNING. THE LINGERING DEEPER MOISTURE ON THE BACKSIDE OF THE DEPARTING AND WEAKENING UPPER-LEVEL LOW IS FORECAST TO GENERALLY MIX OUT INTO THIS EVENING. THIS SHOULD RESULT IN THE STRATOCUMULUS DECK TO THIN OUT. IT APPEARS THAT ANY ISOLATED SHOWERS WILL BE CONFINED TO TERRAIN INFLUENCES OR SOME COASTAL CONVERGENCE NEAR A SEA/BAY BREEZE. OVERALL, MUCH OF THE AREA IS ANTICIPATED TO REMAIN DRY. OTHERWISE, ONGOING CONVECTION ALONG THE STALLED OUT FRONTAL BOUNDARY TO OUR EAST AND SOUTHEAST IS EXPECTED TO REMAIN OFFSHORE. THIS MAY TRY AND EDGE CLOSER TO COASTAL DELAWARE OVERNIGHT AS THE FLOW BACKS SOME MORE TO THE SOUTHWEST. THE ONGOING CONVECTION IN THE EASTERN GREAT LAKES REGION IS EXPECTED TO EITHER MISS OR DISSIPATE BEFORE REACHING OUR NORTHWESTERN ZONES LATER THIS EVENING. WHILE THERE COULD BE SOME FOG OR STRATUS TOWARD MORNING, IT APPEARS THIS WILL BE LOCALIZED AS THE AIRMASS IS DRIER THAN THE PREVIOUS FEW NIGHTS. AS A RESULT, WE DID NOT INCLUDE FOG ATTM. AS FOR LOW TEMPERATURES, WE GENERALLY SIDED WITH AN EVEN NAM/GFS MOS BLEND. THE HOURLY TEMPERATURE/DEW POINT GRIDS WERE ADJUSTED BASED ON THE LATEST OBSERVATIONS AND THEN THE LAMP/LAV GUIDANCE WAS BLENDED IN TO HELP ASSIST THROUGH THE EVENING. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... A SHORT WAVE IS FORECAST TO AMPLIFY AN UPPER-LEVEL TROUGH INTO THE NORTHEAST DURING THE COURSE OF TUESDAY. AT THE SURFACE, A WEAK COLD FRONT IS FORECAST TO GRADUALLY BE SHIFTING SOUTHEASTWARD NEAR THE LEADING EDGE OF THE MORE DEFINED HEIGHT FALLS. WHILE THE LARGE SCALE LIFT MAY INCREASE SOME, IT APPEARS TO HANG BACK FOR AWHILE AND THERE MAY NOT BE IDEAL LOW-LEVEL CONVERGENCE. THERE IS FORECAST ENOUGH INSTABILITY FOR A FEW SHOWERS OR THUNDER DURING THE AFTERNOON MAINLY ACROSS THE NORTHWESTERN ZONES, HOWEVER MOST OF THE GUIDANCE FOCUSES SOME CONVECTION FARTHER WEST CLOSER TO THE THETA-E GRADIENT AND 850 MB WIND SHIFT. THEREFORE, SLIGHT CHC POPS WERE USED DURING THE MID TO LATE AFTERNOON HOURS. THE FAR SOUTHEASTERN PORTIONS OF THE CWA WILL BE ON THE NORTHWESTERN FRINGE OF THE CONVECTION ASSOCIATED WITH AN OFFSHORE BOUNDARY. THIS COULD BE ENHANCED SOME AS TROPICAL SYSTEM BERTHA TRACKS ON BY. THIS ENHANCEMENT THOUGH SHOULD BE FAR ENOUGH OFFSHORE, AND THEREFORE SLIGHT POPS WERE CONFINED TO MOSTLY OFFSHORE. AS MENTIONED, TROPICAL SYSTEM BERTHA IS FORECAST TO TRACK WELL EAST OF OUR COAST LATE IN THE DAY AND THEREFORE NO DIRECT IMPACTS ARE EXPECTED. IT SHOULD ALSO BE WEAKENING AS UPPER-LEVEL SHEAR INCREASES DUE TO THE AMPLIFYING UPPER-LEVEL TROUGH. IN ADDITION, ITS FORWARD MOTION SHOULD ALSO INCREASE. DESPITE IT TRACKING WELL EAST OF US, LONG PERIOD SWELLS ARE ANTICIPATED ALONG THE COAST WITH THE ONLY IMPACT BEING SOME INCREASE IN THE SURF AND AN ENHANCED RISK OF DANGEROUS RIP CURRENTS. AS FOR HIGH TEMPERATURES, WE MAINLY USED A BLEND OF THE NAM/MOS AND WITH SOME WAA SOME INLAND PLACES SHOULD APPROACH 90 DEGREES. THE FLOW LOOKS LIGHT ENOUGH IN THE LOWER LEVELS, THEREFORE A SEA BREEZE SHOULD OCCUR. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... THE LATEST FORECAST FROM NHC HAS HURRICANE BERTHA TRACKING ABOUT 375-400 MI EAST OF ATLANTIC CITY TUESDAY NIGHT, WHICH IS FAR ENOUGH OFFSHORE TO SPARE THE REGION WITHOUT ANY DIRECT IMPACTS FROM THE STORM (ASIDE FROM THE SWELLS IN THE ATLANTIC). THE UPSTREAM MID- LATITUDE TROUGH THAT WILL BE RESPONSIBLE FOR STEERING BERTHA OUT TO SEA WILL AMPLIFY OVER EASTERN NORTH AMERICA MIDWEEK. SEVERAL SHORTWAVE DISTURBANCES ROTATING AROUND THE BASE OF THE MAIN TROUGH WILL PASS THRU OUR REGION DURING THIS TIME. THE FIRST SHORTWAVE TROUGH THAT IS CURRENTLY OVER MANITOBA IS FORECAST TO MOVE THRU THE CWA TUESDAY NIGHT. SHOWERS AND TSTMS ARE POSSIBLE DURING THIS TIME. THE 12Z NAM AND GFS BOTH SHOW CONVERGENCE ALONG THE SFC TROUGH SHARPENING OVER THE CENTRAL PORTION OF THE CWA DURING THE EVENING, PROVIDING A POTENTIAL FOCUS FOR CONVECTION. DO EXPECT THIS ACTIVITY TO WEAKEN AFTER SUNSET SINCE THE PRIMARY LIFT FROM THE UPPER TROUGH ARRIVES AFTER PEAK HEATING, AT A TIME WHEN INSTABILITY WILL BE WANING. THE COLD FRONT OVER UPSTATE NY IS FORECAST TO EVENTUALLY CATCH UP TO THE PRE-FRONTAL TROUGH OVER THE MID-ATLANTIC STATES ON WEDNESDAY. THERE ARE STILL MODEL DIFFERENCES REGARDING WHEN THIS OCCURS AND WHERE IN THE MID ATLANTIC WILL THE FRONTAL BOUNDARY RESIDE. THIS WILL DETERMINE WHERE ACROSS THE CWA THE BEST CHANCES FOR SHOWERS AND STORMS WILL BE. A FEW STORMS MAY BECOME STRONG IF POCKETS OF HIGHER INSTABILITY DEVELOP, BUT GIVEN THE OVERALL MARGINAL INSTABILITY/SHEAR PARAMETERS FORECAST FOR WEDNESDAY, THE SEVERE TSTM THREAT IS LOW ATTM. SHOWERS AND TSTMS ARE EXPECTED TO SHIFT SOUTHWARD TOWARD THE DELMARVA/SRN NJ WEDNESDAY EVENING AS THE COLD FRONT ADVANCES THRU THE REGION. POPS DECREASE LATE IN THE EVE AND OVERNIGHT AS CONVECTION DIMINISHES WITH THE LOSS OF DAYTIME HEATING AND THE COLD FRONT MOVES SOUTH AND EAST OF AREA. A PRESSURE SURGE IN WAKE OF FROPA WILL BE ACCOMPANIED BY A NWLY WIND ADVECTING DRIER AIR INTO THE REGION AND SKIES CLEARING FROM NORTH TO SOUTH. THE 12Z OPERATIONAL MODELS WERE IN FAIRLY GOOD AGREEMENT, SHOWING THE UPPER TROUGH AMPLIFYING OVER THE NORTHEAST AND MID-ATLANTIC STATES ON THURSDAY AS A RELATIVELY STRONG SHORTWAVE TROUGH DIGS AROUND THE BACKSIDE OF THE TROUGH. DPVA ASSOCIATED WITH THE SHORTWAVE WILL PROVIDE THE LIFT FOR ISOLATED/POP-UP SHOWERS AND PERHAPS A FEW STORM IF DEEPER CONVECTION CAN BE SUSTAINED DURING THE AFTERNOON. CONFINED THE SLIGHT CHANCE POPS TO NERN PA AND NRN NJ WHERE THE COLD POOL ALOFT SHOULD BE DEEPER. AN EXTENDED PERIOD OF DRY AND PLEASANT CONDITIONS IN STORE FOR THE END OF THE WEEK AND THIS WEEKEND AS SFC HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES. NWLY FLOW IN ADVANCE OF THE HIGH WILL RESULT IN TEMPS AT OR EVEN A FEW DEGREES BELOW NORMAL AND DEWPOINTS IN THE 50S. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. REST OF THIS AFTERNOON...A VFR CEILING AT TIMES AROUND 4000 FEET WILL THIN OUT INTO THIS EVENING. NORTHWESTERLY WINDS AROUND 5 KNOTS, TURNING TO SOUTHWEST INTO THIS EVENING. A SEA BREEZE WILL ALLOW FOR A SOUTH-SOUTHEAST SURFACE WIND AT KACY. TONIGHT...GENERALLY VFR. THERE COULD BE SOME LOCAL MVFR/IFR FOG LATE HOWEVER AS OF NOW THIS DOES NOT APPEAR TO BE WIDESPREAD. THE WINDS BECOMING LIGHT AND VARIABLE OR CALM AT MOST TERMINALS. TUESDAY...PERHAPS LOCALIZED MVFR FOG TO START, OTHERWISE VFR. A FRONTAL BOUNDARY APPROACHING MAY PRODUCE A LATE DAY ISOLATED SHOWER OR THUNDERSTORM MAINLY NEAR KABE AND KRDG. SOUTHWESTERLY WINDS GENERALLY AROUND 5 KNOTS, ALTHOUGH A SEA BREEZE MAY ONCE AGAIN TURN THE WINDS SOUTH-SOUTHEAST AT KACY IN THE AFTERNOON. OUTLOOK... TUESDAY NIGHT AND WEDNESDAY...A COLD FRONT WILL SLOWLYDROP SWD THRU THE REGION. LOW CHANCES FOR SHRA/TSRA TUESDAY NIGHT. BETTER CHANCES WEDNESDAY AFTERNOON (AROUND 40 PERCENT AREA WIDE). BRIEF FLIGHT RESTRICTIONS POSSIBLE. WEDNESDAY NIGHT...SHRA/TSRA ACTIVITY LIKELY SHIFTS SOUTH OF PHILA TERMINALS IN THE EVE AND SOUTH OF THE AREA BY MIDNIGHT. WINDS BECOME NWLY 5-10 KT BEHIND THE COLD FRONT. THURSDAY THROUGH SATURDAY...VFR WITH LIGHT WINDS. && .MARINE... A WEAK AREA OF HIGH PRESSURE OVER THE AREA WILL GIVE WAY TO AN UPPER-LEVEL TROUGH ARRIVING LATER TUESDAY. OUR REGION WILL GENERALLY BE BETWEEN THIS SYSTEM TO THE WEST AND TROPICAL SYSTEM BERTHA AS IT TRACKS WELL TO OUR EAST LATER IN THE DAY. THEREFORE, WINDS ARE EXPECTED TO BE SUB-ADVISORY CRITERIA THROUGH TUESDAY WITH JUST SOME INCREASE MAINLY NEARSHORE WITH SEA/BAY BREEZES. HOWEVER, LONG PERIOD SWELLS ARE FORECAST TO START ARRIVING DURING THE COURSE OF THE DAY. IT DOES NOT APPEAR THAT THESE BUILD HIGH ENOUGH TO WARRANT A SMALL CRAFT ADVISORY ATTM, WITH THE INCREASE TENDING TO ARRIVE ACROSS THE SOUTHERN COASTAL WATERS FIRST. AS A RESULT, WE HELD OFF ON ISSUING A SMALL CRAFT ADVISORY ATTM. OUTLOOK... TUESDAY NIGHT-WEDNESDAY...HURRICANE BERTHA WILL MOVE NEWD OFF THE EAST COAST. THE LATEST NHC TRACK KEEPS IT 350-400 MILES E-SE OF THE AREA DURING THIS TIME. HIGHER SWELLS FROM BERTHA WILL REACH THE ATLANTIC WATERS AND WAVE HEIGHTS OF 3-5 FT ARE EXPECTED. A SCA MAY BE NEEDED IF CONFIDENCE IN 5 FT SEAS INCREASE. WEDNESDAY NIGHT AND THURSDAY...NO MARINE HEADLINES ARE ANTICIPATED. && .RIP CURRENTS... THERE REMAINS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING ALONG THE COASTS OF DELAWARE AND NEW JERSEY. DESPITE HURRICANE BERTHA FORECAST TO GRADUALLY WEAKEN AS IT PASSES WELL EAST OF OUR COAST TUESDAY NIGHT INTO WEDNESDAY, IT WILL GENERATE SOME HIGHER, LONG-PERIOD SWELLS ALONG THE COASTS OF DELAWARE AND NEW JERSEY. THIS WILL RESULT IN AN ENHANCED RISK FOR DANGEROUS RIP CURRENTS TUESDAY AND WEDNESDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...KLEIN NEAR TERM...GORSE SHORT TERM...GORSE LONG TERM...KLEIN AVIATION...GORSE/KLEIN MARINE...GORSE/KLEIN RIP CURRENTS...GORSE/KLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 401 PM EDT MON AUG 4 2014 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-052015- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 401 PM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-052015- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 401 PM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LONG-PERIOD SWELLS FROM HURRICANE BERTHA ARE EXPECTED TO REACH THE DELAWARE AND NEW JERSEY COASTS TUESDAY AND WEDNESDAY. THESE SWELLS WILL LIKELY BRING AN ENHANCED THREAT FOR DANGEROUS RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-052015- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 401 PM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Atlantic | 2014-08-09 | 59 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539328.